Euroasian Journal of Hepato-Gastroenterology

Register      Login

VOLUME 9 , ISSUE 2 ( July-December, 2019 ) > List of Articles

CASE REPORT

Valproate-induced Drug Rash Eosinophilia with Systemic Symptoms Syndrome: An Unknown Hepatotoxicity

Tarana Gupta

Keywords : Drug rash eosinophilia with systemic symptoms syndrome, Hepatotoxicity, Sodium valproate

Citation Information : Gupta T. Valproate-induced Drug Rash Eosinophilia with Systemic Symptoms Syndrome: An Unknown Hepatotoxicity. Euroasian J Hepatogastroenterol 2019; 9 (2):102-103.

DOI: 10.5005/jp-journals-10018-1298

License: CC BY-NC 4.0

Published Online: 01-12-2019

Copyright Statement:  Copyright © 2019; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Drug rash eosinophilia with systemic symptoms (DRESS syndrome) presents as an acute febrile illness with leukocytosis, eosinophilia, lymphadenopathy, skin rash with acute hepatitis, renal failure, myositis, or systemic organ involvement. Aromatic anticonvulsants like phenytoin, carbamazepine, and phenobarbital cause drug-induced hypersensitivity or DRESS syndrome. However, sodium valproate being nonaromatic compound although known hepatotoxic drug in preexisting chronic liver disease has never been reported to cause DRESS syndrome alone. Here we report an interesting case of DRESS syndrome caused by valproate, which presented as an acute hepatitis illness with rash, renal dysfunction, and typical hematological features of DRESS syndrome within 2 months of the introduction of the drug in an epileptic patient. Patient initially showed a good response to intravenous steroids with improvement in the liver and renal dysfunction. However, later on, developed pancytopenia either due to steroid-induced sepsis or DRESS syndrome-related secondary hemophagocytosis (HPS) due to involvement of bone marrow as a rare occurrence and succumbed to illness.


PDF Share
  1. Bohan KH, Mansuri TF, Wilson NM. Anticonvulsant hypersensitivity syndrome: implications for pharmaceutical care. Pharmacotherapy 2007;27(10):1425–1439. DOI: 10.1592/phco.27.10.1425.
  2. Powell-Jackson PR, Tredger JM, Williams R. Hepatotoxicity to sodium valproate: a review. Gut 1984;25(6):673–681. DOI: 10.1136/gut.25.6.673.
  3. Lewis JH, Zimmerman HJ, Garrett CT, et al. Valproate-induced hepatic steatogenesis in rats. Hepatology 1982;2(6):870–873. DOI: 10.1002/hep.1840020622.
  4. Wu XT, Hong PW, Suolang DJ, et al. Drug-induced hypersensitivity syndrome caused by valproic acid as a monotherapy for epilepsy: first case report in Asian population. Epilepsy Behav Case Rep 2017;8:108–110. DOI: 10.1016/j.ebcr.2017.06.003.
  5. Criado PR, Criado RF, Avancini JM, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS)/drug-induced hypersensitivity syndrome (DIHS): a review of current concepts. An Bras Dermatol 2012;87(3):435–449. DOI: 10.1590/S0365-05962012000300013.
  6. Kardaun SH, Sekula P, Valeyrie-Allanore L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol 2013;169(5):1071–1080. DOI: 10.1111/bjd.12501.
  7. Kito Y, Ito T, Tokura Y, et al. High-dose intravenous immunoglobulin monotherapy for drug-induced hypersensitivity syndrome. Acta Derm Venereol 2012;92(1):100–101. DOI: 10.2340/00015555-1168.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.